Discussions By Condition: Cardiovascular disease

Wrong diagnosis?

Posted In: Cardiovascular disease 0 Replies
  • Posted By: jessicaheidi
  • July 24, 2008
  • 11:11 AM

I apologize for the length but I want to be very thorough.

I'm 21 years old.
So for 10 years now I have had what every doctor has called "panic attacks" and "anxiety disorder." Heart palpitations, feelings of my heart pounding very hard and fast, actually being able to see my entire chest move with the heart beats, shortness of breath, dizziness, fatigue, nausea, beginning to black out. Usually these attacks would only occur upon doing something exerting- like going up a flight of stairs, running- but a lot of the time the symptoms would be more severe when I'd do something like bend over to pick up something off the ground or eating a huge meal...to which the doctors have said I must have had something traumatic happen to me while picking something up, etc. and labeled it as Panic Disorder.

I've been prescribed multiple anti-depressants, Xanax, and Klonopin for this.

Last August I was studying for a test and began to feel an attack come on, so I took my xanax. An hour later, the symptoms were only getting worse, and I alerted my Father. By the time I was in the ER I couldn't breathe, I was fading in and out of consciousness, chest pain/tightness, could hardly speak, I had little to no feeling in my left arm and hand, and my heart was beating really hard. They took me in right away in fear of a stroke. After some tests and a shot for the intense chest pain they diagnosed me with Pleurisy (http://en.wikipedia.org/wiki/Pleurisy) or inflammation of the lining of the lungs and gave me some anti-inflammatories. They symptoms lasted about a month.

For the remainder of the year I still dealt with these occasional symptoms of the "pleurisy" and the tingling and lack of feeling in my left arm.

Around mid-January of this year to March, I felt better than I ever have in my life. Loads of energy, less panic attacks, just great.

In April I began having breathing problems again, doctor said it was allergies. But then my fainting spells coupled with nausea, sweating, and pounding heart started to become more and more frequent. I would literally faint once a week, and begin to black out and fall down once a day. I also started experiencing more heart palpitations and random muscles throughout my body were twitching.

I did some of my own research and found a disease called POTS. I printed out the symptoms and marked every one that I had, and then printed out Panic Disorder symptoms and marked those off too...and I had about 20% of the Panic symptoms and 75% of the POTS symptoms. I knew I had it.

My doctor ordered a tilt table test and within the first 10 minutes of it I had an attack. It was the worst one of my life. All the symptoms I described before, completely blacking out and scaring the nurse...so they let me leave the test, 110 minutes early.

The next day I was told I did not have POTS, but I had vasovagal syncope, and they were related. I was given fludrocortisone because they said I had high blood pressure.

The fludrocortisone started to work. I was barely having any fainting attacks or heart pounding...but it was not working for the shortness of breath and palpitations, so my doctor said to take Klonopin for that, which lessened the symptoms.

A couple weeks later I ended up in the ER again because I was having headaches/migraines/the worst head pains of my entire life that were lasting DAYS. No medication was helping. At the ER they first noted that my blood pressure was unusually high and gave me a pill to bring it down. They then gave me a shot for the pain and a prescription for a strong form of Aleve.
The medicine wasn't working and the headaches weren't going away. My primary doctor prescribed Midrin for headaches.

My bowels started getting extremely messed up. I was either having diarrhea multiple times a day, or not having a bowel movement for a week. Very frustrating, and a lot of abdominal pain.

By June the headaches were still not going away, but I was having another symptom- muscle aches. It started out with what my doctor said was a pinched nerve, it hurt from my hip all the way down to my toes and sometimes when I walked it felt like my hip was breaking. He prescribed Vicodin to knock out both the headaches and the nerve/muscle pain.

A week later and I called the office crying, saying the medicine wasn't working at all. I didn't get out of my bed except to pee for 2 entire weeks.
By week 3 I was moving more but still in horrible pain. I missed a month of work. the headaches subsided with the Vicodin but not the muscle pain, which was now all over my body in some of the weirdest places. I was getting professional massages weekly, sleeping on heating pads, using Tiger Balm and the pain patches and the pills and nothing was working.

They said that the fludrocortisone was probably the cause for the headaches, and I read that it can also cause muscle tension. So I went back to the doctor for more tests and they determined that I had low potassium, which was causing the muscle aches. I have now been on the potassium for 2 weeks and at first I was feeling a difference, but now it's all hurting just as much as before.

I have given up the massages and moved onto acupuncture, but it only provides temporary relief. My acupuncture doctor told me that I am not experiencing muscle tension, rather it is swollen tendons all over my body.

So the symptoms that I suffer from now are: headaches, muscle/tendon tension and weakness, debilitating fatigue, shortness of breath, dizziness, heart palpitations, abdominal pain/bowel problems, and 2 new ones that started this week: I am constantly having to pee even though I am not drinking much at all due to not wanting to have to fetch myself a drink because of the pain, and i am having a lot of trouble swallowing.

I feel like the fludrocortisone isn't even working anymore because two days ago I had a horrible attack where I fainted, and I haven't been able to take a full breath since I woke up 15 hours ago. My heart has been palpitating and my muscles have been twitching and I don't know what to do anymore.

If anyone can point me in the right direction on where to go or what to do next, PLEASE help.

Reply Flag this Discussion
Thanks! A moderator will review your post and it will be live within the next 24 hours.